Follow
Share

My mom is on morphine and hasn't had a bowel movement in a week. She is in pain trying to go. The doctor prescribed Colace on Monday and she's been on it for 2 days. The nurse in the memory care gave her a suppository on Saturday and one today. After about 30 min she was ready to go but only a small amount (I know TMI). She cries out in pain when she is trying to go. Well, long story short and this is where I need your advice/experience - when I went to wipe it feels like a huge ball (like the size of a lemon) is there. How is she going to get that out?? I hate seeing her in pain. What should I do?

Victory! The ball was born yesterday! The nurse dug a little out and the rest followed.
Helpful Answer (23)
Reply to swright2
Report

Just a cautionary note -

I would be very careful about loading your mother up with things like Miralax, coffee, laxative type pills and/or potions.

Why? If there is a significant impact type situation increasing the need to go by stimulating, irritating the bowels - it can put too much pressure on the lower intestine prior to the blockage and cause a tear or even a rupture. Think along the line of what happens when you continue to flush a toilet that is already plugged up... sorry, not a pretty visual or comparison, I know.

The enema suggestions are good - but not too many as at some point that liquid too causes a build-up situation if nothing is coming out - and if the intestines are beginning to shut down nothing will be absorbed by the body - you’ll just have a huge internal puddle causing more pain and discomfort.

Talk to the hospice folk. What do they intend to do to help? This happened to my dad once towards the very end - he wanted to use the toilet but was to weak to apply any “push”. Could that be an issue with your mom? With my dad - since it was weakness over impact the TRAINED nurse was able to help with gloved finger tips and lotion. Kids - do not try this at home!!! If you don’t know what you’re doing you can make things worse- a lot worse.

Anyhoo - if it were me, I think I’d be asking for an X-ray long about now - or an ultrasound. Either should be able to identify if impacted stool is the issue.
Helpful Answer (13)
Reply to Rainmom
Report

Swright, call your hospice team about this and don't take your teeth out of their calves until it's sorted. It is *not* acceptable for your mother to have been allowed to reach this point - it is causing her physical discomfort as well as a certain amount of anguish; and given the morphine px the result was entirely predictable. The morphine should have been accompanied by something like lactulose (or whatever) to prevent the problem. If I were you I'd be livid.

But never mind being livid, be polite but also be persistent and unapologetic until someone gets their ass over to the house and, um, gets things moving. Poor mother! :(
Helpful Answer (11)
Reply to Countrymouse
Report

The nurses used to be able to manually remove the hard stool, but that is frowned upon now. So I would suggest a FLEETS ENEMA. It is a solution in a pint size bottle. That might give some of the lubrication that your Mom needs. Have the nurse give the Fleets Enema to your Mom while she is lying in bed on her LEFT side. Talk to the nurse at the Memory Care Unit and ask what the facility's policy is for treatment of an fecal (stool) impaction.
Helpful Answer (9)
Reply to DeeAnna
Report

swright2,
I went through this with my Mother too and what worked for us was first I'd give her a mineral oil enema and if that didn't work,I'd give her a saline enema.The doctor prescribed Miralax which I gave her I believe 17 grams a night she'd chug down mixed with a small amount of water every single night and every single morning,first thing I'd put in a suppository,It was a project and it took some time to get Mom working better in that area,but we figured out what would help her and I let Mom have all the time she needed in the bathroom every morning.She also took a small dose of Senna,but the Colace didn't work for her and she took the Senna everynight too.
I think the Vaseline idea is probably a good idea too.
I'm really sorry you are dealing with this.I feel bad for you and your Mother.Hopefully,you'll find your recipe that works for you all too.Take care~
Helpful Answer (9)
Reply to luckylu
Report

The lay person's answer:

Apply Vaseline just before she eliminates. Give coffee just before.
Support the surrounding tissue on the painful side with some tissue/gloved hand.
Cwillie had once suggested wiggling back and forth while sitting on the toilet, but I'm not sure if it was advice for urine or a b.m.

Can she do this by herself without hurting herself?  The nurses should be doing this.

Try not to irritate the delicate tissues. Does she have hemorrhoids? Gently clean and pat dry the area. Apply a hemorrhoid preparation to decrease the irritation and pain .

Take 2-4 prunes daily from now on.
Helpful Answer (6)
Reply to Sendhelp
Report

I'm 77 and have dealt with this personally for the last decade. Knew laxatives weren't the route. Doctors weren't helpful, bout after bout with very painful hemmorrhoids from straining. Several years ago, my Oncologist (breast) suggested Senokot evenings and Miralax mornings - daily whether I needed it or not. To that, I make sure to eat some greens (spinach or cabbage or green tea which are natural laxatives) and it works MOST of the time. Can't even begin to express how grateful I am. My oncologist said he had the same problem - and that Senolot and Miralax were not drugs, were natural, not addictive, and that I could take them the rest of my life with no side effects except, hopefully, regular soft bowel movements. Not the answer to a crisis, but maybe an ongoing prevention. Good luck.
Helpful Answer (6)
Reply to Sassy75
Report

I know that high doses of magnesium will help with narcotic caused constipation. Give her like 2000mg a day until she has a BM, then back it off 200mg a day until you find the proper mg without having loose stool. Magnesium will help her relax, so I recommend it be given at night with at least 8oz of water. It can cause stomach upset without enough water.

I hope this helps the 1st night, if not by the 2nd night, she has an impaction and should go to the ER.

Vaseline or castor oil will help with pain and clean up :-)
Helpful Answer (5)
Reply to Isthisrealyreal
Report

Call the hospice nurses! This is an important part of comfort care.
Helpful Answer (5)
Reply to surprise
Report

I literally keep a log of Moms bowel movements for about a year now. Now, that she is bedridden she tends to have more problems with constipation. Long story short, she gets MIRALAX every day in morning. If by day 3 she hasn't gone then we give her M.O.M.
If no movement, then on day for another dose of Milk of Magnesia . Day 5, I set up everything, KY gel, a box of gloves, lots of chucks, to physically disempact her. Thr aide helps by holdong her and lubricating the glove. I only go in woth the glove one time and then throw it out and put on another one. I am extremely gentle with her. When Mom was hospitalised,at one time for something else, she got disempacted. The doctors tried everything but nothing worked. They were going to disempact her but I would not let them because it would've been too much for her. So they "let me do it and assisted me".
After I clean the canal somewhat , I give her an enema. Wait about 15 minutes and put her on the porto-potty. At that point every thing comes "down " with the help of gravity. It takes a tender touch and a big heart. If you cannot do it for her, seek out someone (nurse) that can.
PS: Guess I meant short story LONG..LOL
Helpful Answer (5)
Reply to Melimar
Report

See All Answers